Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 316, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2011, 4:15 AM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 4:15 AM CDT (09:15 UTC)
- Expired
- Aug 28, 2011, 4:47 AM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Emmons County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:20 AM CDT | HAIL 1.5 | 1 Sw Westfield, ND | ALSO 60 MPH ESTIMATED WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
022
WUUS53 KBIS 280915
SVRBIS
NDC029-051-281000-
/O.NEW.KBIS.SV.W.0316.110828T0915Z-110828T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 500 AM CDT
* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STRASBURG...OR 58 MILES SOUTHEAST OF BISMARCK...AND
MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HULL AROUND 420 AM CDT.
HAGUE AROUND 430 AM CDT.
ZEELAND AROUND 445 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4606 10044 4628 10020 4595 9943 4593 9944
4593 9964 4593 10014
TIME...MOT...LOC 0915Z 303DEG 27KT 4610 10012
WIND...HAIL 60MPH 1.50IN
$$
KINNEY2 follow-up statements
071
WWUS53 KBIS 280935
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT SUN AUG 28 2011
NDC051-280945-
/O.CAN.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
MCINTOSH ND-
435 AM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCINTOSH COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
4593 9989 4594 10015
TIME...MOT...LOC 0935Z 311DEG 23KT 4596 10014
$$
NDC029-281000-
/O.CON.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
EMMONS ND-
435 AM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EMMONS COUNTY UNTIL 500 AM CDT...
AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HULL...OR 66 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN EMMONS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
4593 9989 4594 10015
TIME...MOT...LOC 0935Z 311DEG 23KT 4596 10014
WIND...HAIL 60MPH 1.75IN
$$
KINNEY293
WWUS53 KBIS 280947
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SUN AUG 28 2011
NDC029-280958-
/O.CAN.KBIS.SV.W.0316.000000T0000Z-110828T1000Z/
EMMONS ND-
447 AM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMONS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4601 10031 4610 10018 4597 9988 4594 9988
4593 9989 4594 10015
TIME...MOT...LOC 0948Z 311DEG 23KT 4590 10005
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:39 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 28, 2:39 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 239 AM CDT SUN AUG 28 2011 .SHORT TERM...TODAY THROUGH MONDAY... AN UNSETTLED WEATHER PATTERN IS EVIDENT WITH ONGOING SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH DAKOTA THIS MORNING. THE LARGE SCALE ASCENT/OMEGA FIELD WILL GRADUALLY MOVE SOUTH OF THE BORDER BY 12Z...WEAKENING AND GRADUALLY ENDING THE SHOWERS AND THUNDERSTORMS. THEREAFTER...DESPITE THE NAM/GFS SOUNDINGS EXHIBITING WEAK INSTABILITY THIS AFTERNOON...LARGE SCALE SUBSIDENCE ALOFT WILL INHIBIT ANY AFTERNOON CONVECTION. THUS HAVE REMOVED POPS FOR THE 18Z SUN-06Z MON TIME FRAME. NORTHWEST FLOW ALOFT TODAY TRANSITIONS TO A WESTERLY FLOW TONIGHT AND INTO MONDAY. MODELS ARE KEYING IN ON A SHORTWAVE THAT WILL MOVE INTO EASTERN MONTANA AFTER 06Z MONDAY. THIS WILL PROVIDE THE NECESSARY ASCENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA LATE SUNDAY NIGHT INTO MONDAY MORNING. THIS SHORTWAVE WILL THEN TRANSITION EAST DURING THE DAY MONDAY RESULTING IN INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE REST OF WESTERN AND CENTRAL NORTH DAKOTA. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... AT THE BEGINNING OF THE LONG TERM PERIOD...SEVERAL MODEL SOLUTIONS HAVE A COMPACT SHORT WAVE TROUGH UNDERCUTTING THE UPPER RIDGE ALONG WITH A NORTHWARD ADVANCING WARM FRONT. HAVE BUMPED POPS UP ANOTHER NOTCH. RAIN CHANCES WILL LIKELY LINGER INTO TUESDAY AS WELL. BY LATE TUESDAY INTO WEDNESDAY...MODEL CONSENSUS INDICATES A TRANSITION TO SOUTHWEST FLOW ALOFT. RIGHT NOW...WEDNESDAY LOOKS TO BE THE FAVORED DAY FOR ORGANIZED CONVECTION AND POSSIBLY HEAVY RAIN. BY LATE FRIDAY INTO SATURDAY...THE MODELS BEGIN TO DIVERGE AS THE ECMWF PUSHES A CLOSED UPPER LOW THROUGH SOUTHERN CANADA...WHILE THE GFS KEEPS THIS FEATURE WELL TO THE NORTH. FOR THE TIME BEING...WILL MAINTAIN CONTINUITY AND NOT INTRODUCE POPS. EXPECT COOLER AIR TO MOVE INTO THE REGION LATE THIS WEEK...WITH HIGHS IN THE UPPER 60S/LOWER 70S POSSIBLE BY FRIDAY. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM/AVIATION...RK
Hazardous weather outlook, Aug 28, 4:13 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 AM CDT SUN AUG 28 2011 NDZ001>004-009>011-017>019-031>033-040-290915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- DUNN-MERCER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- 413 AM CDT SUN AUG 28 2011 /313 AM MDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-012-013-020>023-025-034>037-041>048-050-051-290915- ROLETTE-MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 413 AM CDT SUN AUG 28 2011 /313 AM MDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED EARLY MORNING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. DRY WEATHER WILL ENSUE SHORTLY AFTER SUNRISE AND WILL CONTINUE THROUGH TONIGHT. THE EXCEPTION WILL BE OVER FAR SOUTHWESTERN NORTH DAKOTA WHERE A CHANCE FOR THUNDERSTORMS RETURN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 27, 10:24 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 8 NW FORTUNA 48.99N 103.90W
08/27/2011 E1.00 INCH DIVIDE ND TRAINED SPOTTER
ALSO HAD 55-60 MPH WINDS.
&&
SWICHESpecial weather statement, Aug 27, 11:15 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT SAT AUG 27 2011 NDZ001-009-280500- DIVIDE ND-WILLIAMS ND- 1115 PM CDT SAT AUG 27 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS COUNTIES UNTIL MIDNIGHT CDT... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE... SPRING BROOK... EPPING... RAY... WHEELOCK... WHITE TAIL BAY RECREATION AREA... LEWIS AND CLARK STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Local storm report, Aug 28, 2:12 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL 3 N DICKINSON 46.92N 102.79W
08/28/2011 E0.88 INCH STARK ND LAW ENFORCEMENT
&&
THAMILTOLocal storm report, Aug 28, 3:09 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
309 AM CDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 5 N DICKINSON 46.95N 102.79W
08/28/2011 E1.75 INCH STARK ND PUBLIC
PUBLIC REPORT RELAYED BY MEDIA. TIME ESTIMATED BY RADAR.
&&
RKSpecial weather statement, Aug 28, 4:01 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 401 AM CDT SUN AUG 28 2011 NDZ036-037-047-048-281000- KIDDER-LA MOURE-LOGAN-STUTSMAN- 401 AM CDT SUN AUG 28 2011 ...SPECIAL WEATHER STATEMENT... AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL KIDDER COUNTY...MOVING EAST AT 45 MPH. ISOLATED WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A PERIOD OF VERY HEAVY RAIN...WITH PONDING WATER ON STREETS AND ROADS LIKELY. LOCATIONS IMPACTED INCLUDE... STREETER... GACKLE... ALFRED... JUD... SYDNEY... MILLARTON... NORTONVILLE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 38 min |
| Aug 27, 11:31 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 44 min |
| Aug 27, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Aug 28, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 54 min |
| Aug 28, 1:08 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 67 min |
| Aug 28, 4:06 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.